Chemotherapy induced liver abnormalities: an imaging perspective
- Author(s): Sharma, A
- Houshyar, R
- Bhosale, P
- Choi, JI
- Gulati, R
- Lall, C
- et al.
Published Web Locationhttps://doi.org/10.3350/cmh.2014.20.3.317
Treating patients undergoing chemotherapy who display findings of liver toxicity, requires a solid understanding of these medications. It is important for any clinician to have an index of suspicion for liver toxicity and be able to recognize it, even on imaging. Cancer chemotherapy has evolved, and newer medications that target cell biology have a different pattern of liver toxicity and may differ from the more traditional cytotoxic agents. There are several hepatic conditions that can result and keen clinical as well as radiographic recognition are paramount. Conditions such as sinusoidal obstructive syndrome, steatosis, and pseudocirrhosis are more commonly associated with chemotherapy. These conditions can display clinical signs of acute hepatitis, liver cirrhosis, and even liver failure. It is important to anticipate and recognize these adverse reactions and thus appropriate clinical action can be taken. Often times, patients with these liver manifestations can be managed with supportive therapies, and liver toxicity may resolve after discontinuation of chemotherapy.
Many UC-authored scholarly publications are freely available on this site because of the UC Academic Senate's Open Access Policy. Let us know how this access is important for you.